A prospective survey of the adult inpatient population of an urban tertiary care hospital was conducted to determine factors associated with the development of nosocomial diarrhea and the acquisition of Clostridium difficile-associated disease. During the 3-month survey, 98 patients with nosocomial diarrhea were enrolled, and 38 controls were recruited. The controls were patients without diarrhea lying in beds adjacent to the affected patients. Factors significantly associated with nosocomial diarrhea were the administration of a special diet (P = 0.02) and receipt of a greater number of different antibiotics (P = 0.02). Among the 98 patients with diarrhea, Clostridium difficile toxin B was identified in the stool of 13. Factors found to be associated with the presence of toxin B as compared to other causes of nosocomial diarrhea were a greater number of individual antibiotics used during hospitalization (P = 0.02) and receipt of a cephalosporin (P = 0.03) or, more specifically, a third-generation cephalosporin (P = 0.02). Among patients with nosocomial diarrhea, those who had toxin in their stool had a significantly higher total antibiotic burden (expressed as antibiotic days) than those with diarrhea due to other causes (P = 0.01).
|Number of pages||7|
|Journal||European Journal of Clinical Microbiology and Infectious Diseases|
|State||Published - 2000|